Can you advise this student nurse?
“I’m a mental health student nurse and I started first placement of third year a few weeks ago.
“My mentor seems nice but I’m not sure he always knows what he’s doing. I know from speaking to other members of staff that a few months ago he was banned from doing the meds because he made some mistakes. I don’t know the details but it doesn’t surprise me.
“The other day we were giving a patient haloperidol and lorazepam. I started drawing it up under my mentor’s supervision but when I tried to use two separate syringes he told me to just draw up into the same one.
“I’ve always been taught that haloperidol and lorazepam should be given in two separate injections and just don’t trust my current mentor to know better than nurses I’ve worked with in the past.
“I didn’t want to use this method but didn’t want to go against what he said, so I told him I didn’t feel confident giving it but didn’t explain that I didn’t agree with his method.
“He ended up giving the injection (both drugs together) and thinks it’s because I was wary of giving an injection while a patient is being restrained.
“Should I have said something? What would other people have done?”